Alert archive / South Carolina / Tornado Warnings in 2001
Tornado Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Mar 29, 2001, 4:06 PM EST for Richland County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 2001, 4:06 PM EST (21:06 UTC)
- Expired
- Mar 29, 2001, 4:30 PM EST
- In force
- 24 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Richland County, SC
The radar
The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 4:12 PM EST | Tornado F0 | Eastover, SC | A small F0 tornado intermittently touched down along a 5 mile path in rural southeast Richland county. Trees were topped and some were taken down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KCAE 292106 TORCAE SCC079-292130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 406 PM EST THU MAR 29 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 430 PM EST. * AT 402 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A DEVELOPING TORNADO 11 MILES SOUTHWEST OF EASTOVER...OR ABOUT 7 MILES NORTH OF ST. MATTHEWS...MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... EASTOVER AT 420 PM EST IF YOU ARE IN A MOBILE HOME...ABANDON IT AND GO TO A NEARBY STURDY BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Mar 29, 2:48 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 29, 2:48 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 248 PM EST THU MAR 29 2001 SATELLITE SHOWS THAT CAE CWA SHOULD BE DRY SLOTTED EARLY IN TONIGHT PERIOD NEAR 00Z. THEREFORE...HAVE DECIDED TO CUT POPS FROM CATEGORICAL TO JUST CHANCE. WILL CUT OFF POPS BY MIDNIGHT. UNTIL WARM FRONT MOVES NORTH WILL ALSO HAVE MENTION OF FOG UNTIL MIDNIGHT. WILL ALSO WORD TEMPERATURES RISING IN THE MID 50S CAE-AGS AND LOWER 50S NORTHERN COUNTIES AS WARM PROGRESSES TO THE NORTH. A SERIES OF RIPPLES MOVE ACROSS AREA FRIDAY WITH A LOW CHANCE OF SHOWERS AS AFTERNOON HEATING CAUSES SOME AFTERNOON STABILITY. A FEW MORE SHOWERS EARLY FRIDAY NIGHT WITH ANOTHER WEAK SHORT WAVE. MORE INSTABILITY WITH AFTERNOON HEATING SATURDAY AND ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WITH SOME MOISTURE. WITH STRONG UPPER LOW IN THE EXTENDED PERIOD...SATURDAY MAY BE ANOTHER GOOD DAY FOR AFTERNOON SHOWERS AND THUNDERSTORMS. THEN IT DRIES OUT AND COOLS OFF FOR SUNDAY AND MONDAY. FCSTID = 7 CAE 51 71 55 72 / 40 20 30 30 AGS 52 72 54 73 / 40 20 30 30 SSC 51 72 55 71 / 40 20 30 30 OGB 53 73 56 73 / 40 20 30 30 .CAE... GA...NONE. SC...NONE. TTH
Nearby
Tornado Warnings in South Carolina, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.